Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 66, NWS Flagstaff, AZ

September 9, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 9, 2006, 7:13 AM MST for Coconino County, Arizona. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2006, 7:13 AM MST (14:13 UTC)
Expired
Sep 9, 2006, 7:45 AM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 176 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 7:50 AM MSTFLASH FLOOD7 Ne Grand Canyon Villa, AZFLASH FLOODING REPORTED IN MANZANETA CREEK TRIBUTARY OF BRIGHT ANGEL CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 2.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 091416
FFWFGZ
AZC005-091545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
713 AM MST SAT SEP 9 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 845 AM MST

* AT 706 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER BRIGHT ANGEL TRAIL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BRIGHT
  ANGEL POINT AND BRIGHT ANGEL TRAIL LEADING DOWN TO PHANTOM RANCH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
HIKERS NEAR OR ALONG THE CREEK SHOULD TAKE IMMEDIATE PRECAUTIONS AND 
SEEK HIGHER GROUND AWAY FROM THE CREEK. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT.

LAT...LON 3610 11211 3610 11208 3615 11201 3623 11199
      3619 11211

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:10 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 9, 3:10 AM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 AM MST SAT SEP 09 2006

.SYNOPSIS...A MOIST...COOL...AND UNSTABLE AIRMASS WILL REMAIN ACROSS
ARIZONA FOR THE NEXT SEVERAL DAYS. AS A RESULT...THERE WILL BE A
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WITH A SLIGHT CHANCE
OF THUNDERSTORMS OVERNIGHT.

&&

.DISCUSSION...A SHORTWAVE EVIDENT IN WATER VAPOR IMAGERY HAS BEEN
RESPONSIBLE FOR TRIGGERING THUNDERSTORMS IN NORTHWEST AZ/SOUTHWEST
UT THIS MORNING. AS THIS FEATURE IS MOVING INTO A SYNOPTIC SCALE
RIDGE BETWEEN LARGER TROUGHS ALONG THE WEST COAST AND THE
SOUTHWESTERN GREAT PLAINS...THIS WAVE IS EXPECTED TO LIFT
EAST-NORTHEASTWARD AND WEAKEN THROUGH THE DAY. HOWEVER...WILL LIKELY
BE STRONG ENOUGH TO INCREASE POPS IN NORTH CENTRAL AND NORTHEAST AZ
LATER TODAY. FOR SUNDAY...THE WEST COAST TROUGH IS EXPECTED TO MOVE
TOWARD THE GREAT BASIN...LEAVING NORTHERN AZ IN A FAVORABLE REGION
FOR FURTHER SHORTWAVE ENHANCEMENT OF CONVECTION. THEREFORE...HAVE
ADDED A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT SATURDAY NIGHT. FOR
NEXT WEEK...SEVERAL MODEL SOLUTIONS HAVE DEVELOPED A SLOW MOVING
CLOSED LOW OVER AZ. THIS WOULD BRING A COOL AND UNSTABLE
AIRMASS...FOR CONTINUED CHANCES OF DAILY THUNDERSTORMS AS WELL AS
SLIGHTLY BELOW AVERAGE TEMPERATURES. HAVE TRENDED FORECASTS SLIGHTLY
IN THIS DIRECTION...BUT WILL HAVE TO ADJUST TEMPERATURES FARTHER
DOWNWARD IF MODEL TRENDS CONTINUE.

&&

.AVIATION...FOR THE 12Z PACKAGE...ONLY ISOLATED SHOWERS WILL
CONTINUE ACROSS AN AREA ALONG AND WEST OF TWEB ROUTE 390 BETWEEN
PRESCOTT AND BRICE UT THROUGH THE REMAINDER OF THIS MORNING. EXPECT
STORMS TO DEVELOP ACROSS THE FORECAST AREA AFTER 18Z TODAY WITH MVFR
CEILINGS AND VISIBILITIES IN AND AROUND THE SHOWERS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ONTON/TC
Hazardous weather outlook, Sep 8, 10:50 AM MST, 20 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST FRI SEP 8 2006

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1050 AM MST FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

CLEAR SKIES AND RAIN-COOLED GROUND HAS ALLOWED FOR A SLOW START TO
CONVECTION TODAY. HOWEVER...THE COMBINATION OF STRONG SOLAR HEATING
AS WELL AS A MOIST AND UNSTABLE AIRMASS WILL LEAD TO THUNDERSTORM
DEVELOPMENT BY EARLY AFTERNOON. EXPECT STORM TO FORM FIRST ALONG THE
I-40 CORRIDOR FROM FLAGSTAFF WESTWARD. STORMS WILL THEN DROP SOUTH
AND SOUTHEAST INTO YAVAPAI AND GILA COUNTIES. THESE AREAS AS WELL AS
SOUTHERN COCONINO COUNTY WILL SEE THE MOST STORMS TODAY. AREAS NORTH
OF I-40 WILL SEE ISOLATED TO SCATTERED STORMS BY THE AFTERNOON.

THE STRONGER STORMS TODAY ARE CAPABLE OF PRODUCING VERY HEAVY RAIN
AN HAIL UP TO AN INCH IN DIAMETER. DUE TO THE RECENT HEAVY RAINS OVER
PORTIONS OF SOUTHERN COCONINO AND CENTRAL YAVAPAI COUNTY...THESE
AREAS WILL BE MORE PRONE TO FLASH FLOODING IF HEAVY RAINS AFFECT THE
SAME AREAS TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY...A SLOW
DECREASING TREND IN COVERAGE IS EXPECTED DURING THIS TIME PERIOD.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:57 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Sep 9, 5:48 AM MSTSevere Thunderstorm WarningFGZYavapai27 min
Sep 9, 6:18 AM MSTSevere Thunderstorm WarningFGZYavapai27 min
Sep 9, 6:33 AM MSTFlash Flood WarningFGZYavapai27 min
Sep 9, 6:44 AM MSTSevere Thunderstorm WarningFGZYavapai46 min
Sep 9, 7:45 AM MSTFlash Flood WarningFGZYavapai60 min
Sep 9, 8:37 AM MSTFlash Flood WarningFGZCoconino8 min
Sep 9, 9:40 AM MSTFlash Flood WarningFGZYavapai65 min
Sep 9, 11:29 AM MSTFlash Flood WarningFGZYavapai76 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.